Headaches

Hi just wondered if anyone else suffers or had suffered in the past with bad migraines due to taking too many painkillers for a long period of time. I have always suffered with migraines but the last two have been really really painful never felt pain like it before. Then I have had a constant headache since last Wednesday, so took myself off to the docs yesterday saw a nurse who wasn't happy so she spoke to two other nurses who also weren"t happy eith the fact that the headache hadn't cleared up, so had to go back and see a gp later that day (All this time I have got a banging headache!!). The doctor did the usual questioning and testing and came to the conclusion that it was due to over use of painkillers so now I cannot take ANY painkillers. However he did give me some migraine tablets which I can take and within 2 hrs the headache should clear. However it hadn't so took another!! (I can only take 4 of these tablets in a week) Headache has now gone but body is hurting aaaaaaaargh. Doctor also said the headaches would probably come back worse due to the fact I have got to STOP taking everything so suddenly. Having said that so far so good no headache.

9 Replies

oldestnewest
  • The answer for me is yes,can't say they were migraines just bad headaches,a couple years ago I kept getting a headache so just kept taking loads of tabs,when I spoke to doc he told me off,apparently the amount I was taking was actually giving me the headaches,and he also said if I carried on taking the anti inflammatory type tab I would end up with a stomach ulcer,infact he was surprised I hadn't got one already!i stopped taking them and it make my headaches worse for about 3 wks,basically it was like going cold turkey!i know it's so horrible having a bad head,we automatically just reach for them,the pain killers I have now are a lot better for tum and I realy watch how many I take,I think you'll find your just getting it out of your system which I why you feel awful,you just need to ride it out and you'll soon feel ok xx

  • Thanks so much for replying it makes me feel a little better knowing someone else is going or has gone through the same thing. (Not that I would wish anyone to be in pain) you know what I mean though. THANK YOU XXX

  • Hey there Westendgirl!

    I have a similar problem sometimes. It is quite rare that I get what is probably a medication caused headache, but when I do, I will take something different and that seems to usually need only one (and occasionally 2) doses.

    In my case I take a lot of paracetamol, DHC and gabapentin. To break the cycle without having to stop any of these (and hence maintain my fibro levels of cover) I take ibuprofen. I DO in fact have a stomach ulcer which is why it's not in my normal protocol, but a dose or 2 every couple of months seems to work with the head and not impact on my stomach.

    Clearly you need to choose something that suits you and doesn't interfere/impact with your other meds. But the concept might work for you.

    Good luck

    Spirit x x x

  • Thank you so much or your help. I too will have to try something different to see if it works for me too. I hope so.

    THanks

    xxxxx

  • I have had this too Westendgirl. I took so many painkillers daily that I ended up with cluster migraines. Paracetamol and Co-codamol are well renowned for causing "build up" headaches and exacerbating migraines too.

    I am very careful when I take pain relief now and try to vary it. I have my prescribed Co-codamol, but try to take Ibuprofen in between now and then. I haven't had so many migraines and daily headaches since moderating my pain relief and I generally feel better for it.

    Please remember before taking Ibuprofen to be careful about your stomach. I know some of us have been prescribed Omeprazole which helps protect our stomachs from this sort of med, so please have a word with your GP's if you think this will help you too or if you are getting twinges in your stomach and you suspect it's due to taking painkillers.

  • Wish I'd known that about Paracetamol about 17 years ago. I gave birth to my younger daughter by Caesarean and was given Paracetamol to ease the pain afterwards. I am now unable to take Paracetamol as I get migraine symptoms - the fuzzy vision, tingling fingers etc.

  • Hi, I had awful headaches for about a year - I was too scared to come off my painkillers, but was given the final 'order' from my neurologist to stop taking the tramadol - gradually of course. I had been on it for 10 years or so - well, the 'cold turkey' each time I reduced the dose was the worst I had ever felt - but I was advised by him that I would be in more pain whilst coming off the drug. Now I am off it altogether - the headaches come and go, but are much more manageable. I try to do it with mindful meditation rather than medicate myself. I also found cutting out caffeine was significant. Usually, if I do get headaches now it is associated with drinking too much caffeinated tea or coffee. I do actually have a headache now - but also a sore throat. A little walk out with the dog in the fresh air did help, but it has returned - probably because I had a cup of tea - so next one will be herbal!!

    Stick with the process of coming off the painkillers - it is worth it.

    Take Care xx

  • Hi I'm new to this forum but your posting has addressed one of my key concerns at present -I've recently been diagnosed with fibromyalgia but suspect I've probably had it for a few years as I already suffer from secondary Osteo Arthritis.. Back to the main point I was referred to neuro in 2011 as I'd been suffering hideously debilitating migraines and was advised that they were a result of 'overuse' of painkillers - I was instructed to cease using any painkillers except my prescribed I.e. pregabalin, and after much trial and error I now take topiramate on a long term basis. Lately though the head pain has come back with a vengeance - is this a common feature / symptom for fellow sufferers?!?

  • Hi MsJangles I think it is quite common in people who take painkillers on a regular basis. I have been given a leaflet from the docs explaining that the medication I was on is the worst to be on for migraine related headaches,(codine and diclofenic). So at the moment I am just going through the withdrawal but hopefully once the headaches have setteled down I can try some other form of pain killers. I am now in pain and can't take anything but I suppose I have to be thankful that the headaches are finally going to go away.

    xxxxxxxxxx

You may also like...